Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Nashville, TN

June 17, 2018Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2018, 4:22 PM CDT for Sumner County, Wilson County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 4:22 PM CDT (21:22 UTC)
Expired
Jun 17, 2018, 4:45 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:28 PM CDTTSTM WND DMGGallatin, TNREPORTS OF SEVERAL TREES DOWN ACROSS GALLATIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS54 KOHX 172122
SVROHX
TNC165-189-172145-
/O.NEW.KOHX.SV.W.0080.180617T2122Z-180617T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
422 PM CDT SUN JUN 17 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  South central Sumner County in Middle Tennessee...
  Northwestern Wilson County in Middle Tennessee...

* Until 445 PM CDT.

* At 422 PM CDT, a severe thunderstorm was located over Gallatin,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gallatin and Hendersonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3644 8655 3643 8639 3630 8634 3631 8658
TIME...MOT...LOC 2122Z 010DEG 7KT 3638 8646 

HAIL...0.88IN
WIND...60MPH
 
$$

13
1 follow-up statement
300 
WWUS54 KOHX 172144
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
444 PM CDT SUN JUN 17 2018

TNC165-189-172153-
/O.EXP.KOHX.SV.W.0080.000000T0000Z-180617T2145Z/
Sumner TN-Wilson TN-
444 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUMNER AND
NORTHWESTERN WILSON COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3644 8655 3643 8639 3630 8634 3631 8658
TIME...MOT...LOC 2143Z 010DEG 7KT 3634 8647 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:31 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 17, 1:31 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
131 PM CDT Sun Jun 17 2018

.DISCUSSION...

Already cells are popping up along the Cumberland Plateau with a
cumulus field filling in across the remainder of Middle Tennessee.
Expect cells to become more widespread during the afternoon, then
mostly dissipate by sunset. Morning sounding from OHX once again
shows good instability with steep mid-level lapse rates and
sufficient moisture. Given that there is so little shear, any
storms that eventually become strong to severe will be limited to
hail and gusty winds. High pressure continues to cover the
southeast U.S. this afternoon both at the surface and aloft. With
so little support aloft, cells today will be slow-movers, and
existing cells are exhibiting westward/southwestward propagation.
High pressure will remain the dominant feature across the region
for most of this week, and only when we get to Thursday and Friday
do we see the ridge start to break down. Both the GFS and Euro
bring a shortwave into the Great Plains on Thursday, and this
system will maintain its amplification as it moves eastward (as
opposed to getting washed out by the ridge). The upper trough will
move across Middle Tennessee around 00Z Sunday. Don't know that
we'll get an actual fropa at the surface, but POP's will increase
somewhat as we head toward next weekend. In the near term, look
for temperatures to level off beginning tomorrow with heat indices
generally topping out in the upper 90's. Given that the current
level of instability will remain with us for the foreseeable
future, scattered thunderstorms during peak-heating hours are
going to be a fixture this week. At this time, the SPC still only
shows general thunderstorms for Middle Tennessee on days 1-3, so
most of our storms should behave themselves. And no heat
advisories will be needed anytime soon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pattern to remain generally the same this taf cycle. Convection
largely isold-sct and diurnal in nature. Have included VCTS all
sites for possible storms but CSV in area of greatest expected
coverage this afternoon. Light pre-dawn fog very likely and have
included as well. May have to add brief TEMPO group for convection
later today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  93  73 /  20  30  10  30  20
Clarksville    73  91  72  91  72 /  20  30  10  20  20
Crossville     69  86  68  85  68 /  20  30  20  30  20
Columbia       72  91  71  91  71 /  20  40  10  20  20
Lawrenceburg   71  90  70  90  70 /  20  40  20  20  20
Waverly        72  90  72  90  71 /  20  30  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jun 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

Widely scattered thunderstorms are expected across Middle
Tennessee this afternoon, some of which could be strong to
possibly severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Local storm report, Jun 17, 3:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     FRANKLIN                35.93N  86.84W
06/17/2018                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN AT CARNTON LANE AND BRANDON DRIVE. COMPLETELY
            BLOCKING ROADWAY.

&&

EVENT NUMBER OHX1800151

FBORDEN
Local storm report, Jun 17, 4:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG FRANKLIN                35.93N  86.84W
06/17/2018                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN BERRY CHAPEL ROAD NEAR LYNWOOD WAY. 2 1/2
            INCH TREE DIAMETER DOWN BLOCKING ROADWAY. ALSO TREE DOWN
            AT LYNWOOD WAY NEAR FRANKLIN ROAD (LYNWOOD DOWNS
            SUBDIVISION).

&&

EVENT NUMBER OHX1800152

FBORDEN
Local storm report, Jun 17, 4:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
402 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     FRANKLIN                35.93N  86.84W
06/17/2018                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN BERRY CHAPEL ROAD NEAR LYNWOOD WAY. 2 1/2
            INCH TREE DIAMETER DOWN BLOCKING ROADWAY. ALSO TREE DOWN
            AT LYNWOOD WAY NEAR FRANKLIN ROAD (LYNWOOD DOWNS
            SUBDIVISION).

&&

CORRECTED EVENT...FATALITIES...INJURIES

EVENT NUMBER OHX1800152

FBORDEN
Local storm report, Jun 17, 4:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             LAKEWOOD                36.24N  86.64W
06/17/2018  E0.88 INCH       DAVIDSON           TN   PUBLIC

            PENNY TO DIME SIZE HAIL REPORT.

&&

EVENT NUMBER OHX1800153

FBORDEN
Local storm report, Jun 17, 4:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     BRENTWOOD               36.00N  86.79W
06/17/2018                   WILLIAMSON         TN   SOCIAL MEDIA

            TWITTER PICTURE OF TREE LIMB DOWN (POSSIBLE ON A CAR)
            NEAR OLD HICKORY BLVD AND NOLENSVILLE ROAD.

&&

EVENT NUMBER OHX1800154

FBORDEN
Special weather statement, Jun 17, 4:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
420 PM CDT SUN JUN 17 2018

TNZ008-172145-
Sumner TN-
420 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMNER COUNTY UNTIL 445
PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gallatin, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Hendersonville, Bledsoe Creek State Park and Cottontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3649 8636 3636 8629 3635 8635 3636 8636
      3636 8637 3635 8638 3632 8661 3644 8658
TIME...MOT...LOC 2120Z 345DEG 8KT 3640 8645

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:07 PM CDTSpecial Weather StatementOHXDavidson53 min
Jun 16, 7:09 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 16, 7:27 PM CDTSpecial Weather StatementOHXVan Buren33 min
Jun 16, 7:31 PM CDTSevere Thunderstorm WarningOHXVan Buren13 min
Jun 16, 8:16 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jun 17, 2:22 PM CDTSpecial Weather StatementOHXCumberland38 min
Jun 17, 3:14 PM CDTSpecial Weather StatementOHXWilliamson46 min
Jun 17, 3:15 PM CDTSpecial Weather StatementOHXRutherford30 min
Jun 17, 3:25 PM CDTSevere Thunderstorm WarningOHXWilliamson34 min
Jun 17, 3:47 PM CDTSpecial Weather StatementOHXWilliamson43 min
Jun 17, 3:49 PM CDTSpecial Weather StatementOHXDavidson41 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 17, 4:20 PM CDTSpecial Weather StatementOHXSumner25 min
Jun 17, 4:23 PM CDTSpecial Weather StatementOHXDavidson52 min
Jun 17, 4:31 PM CDTSpecial Weather StatementOHXMaury44 min
Jun 17, 4:41 PM CDTSevere Thunderstorm WarningOHXMaury17 min
Jun 17, 4:56 PM CDTSevere Thunderstorm WarningOHXSumner24 min
Jun 17, 5:19 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale41 min
Jun 17, 5:32 PM CDTSpecial Weather StatementOHXCannon28 min
Jun 17, 6:06 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jun 17, 6:12 PM CDTSpecial Weather StatementOHXSmith33 min
Jun 17, 6:34 PM CDTSpecial Weather StatementOHXWilson26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.